This information is intended for use by health professionals
Care Decongestant Tablets
Pseudoephedrine hydrochloride BP 60.0mg (Per Tablet).
For full list of excipients, see section 6.1
Round, curved white tablets embossed with 60 on one side.
Indicated for the relief of nasal, sinus and upper respiratory congestion.
For oral administration.Adults and children over 12 year
One tablet four times daily.Elderly
Adult dose is appropriate.
This product should not be used in patients hypersensitive to pseudoephedrine or any of the other ingredients.
Patients receiving monoamine oxidase inhibitors or who have received these agents in the last two weeks. Patients using other sympathomimetic decongestants or beta-blockers. (See Section 4.5).
Patients with cardiovascular disease including ischaemic heart disease, occlusive vascular disease and hypertension.
Children under 12 years of age.
• Severe renal impairment
• Closed angle glaucoma.
Caution should be used when prescribing pseudoephedrine for patients with prostatic enlargement or bladder dysfunction.
Also use with caution in patients with severe hepatic impairment, or with mild to moderate renal impairment.
If any of the following occur, the product should be stopped
• Sleep disturbances.
Patients with rare hereditary problems of galactose intolerance, the LAPP lactase deficiency or glucose-galactose malabsorption should not take this medicine.
Do not exceed the stated dose.
Keep out of the sight and reach of children.
Severe Skin reactions
Severe skin reactions such as acute generalized exanthematous pustulosis (AGEP) may occur with pseudoephedrine-containing products. This acute pustular eruption may occur within the first 2 days of treatment, with fever, and numerous, small, mostly non-follicular pustules arising on a widespread oedematous erythema and mainly localized on the skin folds, trunk, and upper extremities. Patients should be carefully monitored. If signs and symptoms such as pyrexia, erythema, or many small pustules are observed, administration of this product should be discontinued and appropriate measures taken if needed.
Some cases of ischaemic colitis have been reported with pseudoephedrine. Pseudoephedrine should be discontinued and medical advice sought if sudden abdominal pain, rectal bleeding or other symptoms of ischaemic colitis develop.
Caution should be exercised with patients receiving other sympathomimetic agents (e.g. avoid use with apraclonidine), appetite suppressants or other amphetamine -like psychostimulants, as there is a risk of hypertension.
Pseudoephedrine may antagonise the effects of antihypertensive agents, such as adrenergic neurone blockers, and severe hypertension may occur in patients receiving beta-blockers. Hypertensive crisis may occur if pseudoephedrine is co-administered with MAOIs. Concomitant use of pseudoephedrine should be avoided with MAOIs including rasagiline and selegiline, or RIMAs such as moclobemide.
There may be increased risk of arrhythmias if pseudoephedrine is given to patients receiving cardiac glycosides, quinidine, volatile anaesthetics such as cyclopropane, or halothane, or anticholinergic drugs such as tricyclic antidepressants. Pseudoephedrine also increases the risk of ergotism if used with ergot alkaloids, ergotamine and methysergide.
The effects of pseudoephedrine may be antagonised by antipsychotics and its absorption rate may be reduced by kaolin.
The effects of pseudoephedrine may be increased by doxapram and oxytocin (as there is a risk of hypertension) and its absorption may be increased by aluminium hydroxide.
The antibacterial agent furazolidone is known to cause progressive inhibition of monoamine oxidase (a metabolite of furazolidone is a MAOI). Although there have been no reports of hypertensive crisis, it may not be administered concurrently with pseudoephedrine.
There are limited data from the use of pseudoephedrine in pregnant women. It is advised that pseudoephedrine should be avoided during pregnancy, particularly during the first trimester, as defective closure of the abdominal wall (gastroschisis) has been reported very rarely in new-borns after first trimester exposure.
Pseudoephedrine has been detected in human milk with a small percentage of the total maternal dose potentially administered to the suckling infant. The use of pseudoephedrine should be avoided during breast feeding as lactation may be suppressed, and irritability and disturbed sleep have been reported in breast fed infants.
The following side effects may be associated with the use of pseudoephedrine:
(frequencies not known: cannot be estimated from the available data).
Immune system disorders:
Hypersensitivity reactions cross-sensitivity may occur with other sympathomimetics.
Hallucinations (particularly in children), insomnia, sleep disturbances, anxiety, restlessness, irritability, excitability, psychotic disorder has occurred rarely following misuse of pseudoephedrine.
Nervous system disorders:
Headache, tremor, dry mouth.
Tachycardia, palpitations, arrhythmia.
Hypertension, impaired circulation to the extremities.
Nausea, vomiting, ischaemic colitis.
Skin and subcutaneous tissue disorders:
Severe skin reactions, including acute generalized exanthematous pustulosis (AGEP). Fixed drug eruption in the form of erythematous nodular patches, rash.
Renal and urinary disorders:
Reporting of suspected adverse reactions
Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at www.mhra.gov.uk/yellowcard or search for 'MHRA Yellow Card' in the Google Play or Apple App Store.
The symptoms of overdose include irritability, nervousness, tremor, cardiac arrhythmias, palpitations, tachycardia, convulsions, urinary retention and hypertension, restlessness, dry mouth, anxiety, insomnia, nausea, vomiting and possible tolerance to pseudoephedrine.
Overdose should be treated by general supportive measures. Respiratory and circulatory function should be maintained by supportive measures. Catheterisation of the bladder may be required.
The benefit of gastric decontamination is uncertain. Consider activated charcoal (charcoal dose: 50 g for adults; 1g/kg for children). Optimal effects are within 1 hour of ingestion of more than a toxic dose. Volunteer studies suggest that there is reduced absorption within 2 hours and efficacy declines thereafter. Alternatively consider gastric lavage in adults within 1 hour of a potentially life-threatening overdose. Monitor pulse, blood pressure and cardiac rhythm. Treat any hypertension or convulsions as necessary.
Asymptomatic patients should be observed for 4 hours or 8 hours if a slow release product has been taken.
Pharmacotherapeutic Group: Nasal decongestant for systemic use
Sympathomimetics: ATC code: R01B A02
Pseudoephedrine has direct and indirect sympathomimetic activity and is an orally effective upper respiratory decongestant. Pseudoephedrine is substantially less potent than ephedrine in producing both tachycardia and elevation in systolic blood pressure and considerably less potent in causing stimulation of the central nervous system.
Pseudoephedrine hydrochloride is readily and completely absorbed from the gastro-intestinal tract. It is resistant to metabolism by monoamine oxidase and is largely excreted unchanged in the urine.
There are no pre-clinical data of relevance that are additional to the presciber, which are additional to those already included in other sections of the SmPC.
Three years from the date of manufacture.
Store in a cool dry place.
Protect from light.
White opaque PVC blister 250 microns thick backed by hard temper aluminium foil 20 microns thick.
Pack size: 12 tablets.
Thornton & Ross Limited